Aromatase inhibitors carry side effects including joint pain so severe that many patients discontinue these lifesaving medicines. New University of Pennsylvania School of Medicine research, however, has uncovered patterns that may help clinicians identify and help women at risk of these symptoms sooner in order to increase their chances of sticking with their treatment regimen.
In a study published in the journal Cancer, Researchers at Penn's Abramson Cancer Center found that estrogen withdrawal may play a role in the onset of joint pain, also known as arthralgia, during treatment: Women who stopped getting their menstrual periods less than five years before starting breast cancer treatment were three times more likely to experience these pains than those who reached menopause more than a decade earlier.
In a separate study published in the journal Integrative Cancer Therapies, the Penn Researchers found that among women experiencing these symptoms during treatment with aromatase inhibitors, those who received electro-acupuncture – a technique that combines traditional acupuncture with electric stimulation – reported a reduction in joint pain severity and stiffness. Those women also said they suffered less fatigue and anxiety.
Toxicity issues and side effects among patients taking aromatase inhibitors – drugs used in post-menopausal women to prevent recurrence of breast cancer following initial treatment, by reducing the amount of estrogen the body makes – lead as many as 20 percent of patients to miss prescription refills or discontinue their therapy altogether.
Patients in the new study were taking aromatase inhibitors including Arimidex ( Anastrozole ) , Femara ( Letrozole ) or Aromasin ( Exemestane ). Of the 300 patients enrolled in the study, 139 reported aromatase inhibitor-related pain, with 75 percent of those reporting symptoms that began within the first three months of the therapy. Women most commonly had pain in their wrists, hands, and knees, though more than half said they also had pain in their backs and ankles or feet. Women who had their last menstrual period within the five years prior to beginning aromatase inhibitors appeared to be three times more likely to have these symptoms than women whose periods had stopped 10 or more years earlier.
The authors say this finding indicates that women who entered menopause more recently may have higher levels of residual circulating estrogen in their bodies, which combined with exposure to aromatase inhibitors may cause a steeper, quicker drop in estrogen levels, leading to worse symptoms.
Source: University of Pennsylvania School of Medicine, 2009
Link: Xapedia - Medical Encyclopedia